Alert archive / Arizona / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 68, NWS Tucson, AZ

September 2, 2004Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Sep 2, 2004, 7:34 PM MST for Pima County, Arizona. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2004, 7:34 PM MST (02:34 UTC)
Expired
Sep 2, 2004, 8:15 PM MST
In force
41 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pima County, AZ

The radar

The Tucson radar (KEMX), 114 km from the middle of the area, began a volume at 02:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 2.6 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2004-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 145 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2004-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
145 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
3766 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 030234
SVRTWC
AZC019-030315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
733 PM MST THU SEP 2 2004

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL PIMA COUNTY IN ARIZONA
    THIS INCLUDES THE CITY OF SELLS

* UNTIL 815 PM MST

* AT 727 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES SOUTHEAST OF SELLS...MOVING NORTHEAST
  AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SELLS AT 800 PM MST
  KITT PEAK AT 815 PM MST

DAMAGING WINDS OF 60 MPH OR GREATER CAN BE EXPECTED. GO INSIDE A
STRONG BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 3167 11202 3156 11170 3203 11148 3194 11192

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 1:50 PM MST, 5 hours 44 minutes earlier.

Area forecast discussion, Sep 2, 1:50 PM MST, 5 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
150 PM MST THU SEP 2 2004

SOUTHEAST ARIZONA FORECAST DISCUSSION

.SYNOPSIS...A TROUGH OF LOW PRESSURE WILL MOVE THROUGH THE
INTERMOUNTAIN WEST MAINLY TO OUR NORTH FRIDAY AND
SATURDAY...BRINGING COOLER TEMPERATURES AND BREEZES. IN
ADDITION...THE WEAK REMNANTS OF A TROPICAL SYSTEM WILL INCREASE THE
MOISTURE ACROSS SOUTHERN ARIZONA OVER THE WEEKEND...BRINGING A
BETTER CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA.

&&

.DISCUSSION...HIGH OVERHEAD BREAKING DOWN AS A STRONG LOW MOVES
THROUGH BRITISH COLUMBIA AND THE RESULTING TROUGH DIGS THROUGH.
LATITUDE TOO HIGH TO DO MUCH THIS FAR SOUTH...BUT SOME BREEZES AND
SEVERAL DEGREES OF COOLING NOT TOO MUCH TO ASK FOR. TODAYS 12Z KTUS
SOUNDING HAD A STRONG CAP ABOVE THE MOISTURE (JUST ABOVE H5). THIS
SEEMS TO HAVE ERODED A BIT WITH WEAK COOLING STARTING AT MID LEVELS
THIS AFTERNOON. PRECIPITABLE WATER AT .92 ON THE SOUNDING WITH
VALUES NEAR 1 INCH AROUND HAS BEEN ENOUGH FOR A FEW BUILDUPS...BUT
MORE OF A TOPO ASSIST MAY BE NEEDED WITH THE INVERSION AND COVERAGE
IS STILL EXPECTED TO BE DOWN A BIT.

HOWARD WELL SOUTHWEST OF BAJA...CURRENT NHC TRACKS PUT THE WEAK
REMNANTS OFF THE CENTRAL THEN NORTHERN BAJA COAST OVER THE LABOR DAY
WEEKEND. BOTH STRENGTH AND TRACK TRENDS ARE QUITE REASONABLE
CONSIDERING THE COOLER WATER HES MOVING INTO AND THE SPEED AT WHICH
THE HIGH IS COLLAPSING UNDER THE TROUGH...HES TOO FAR SOUTH AND
MOVING TOO SLOWLY TO RECURVE DRASTICALLY UNDER THE TROUGHS
INFLUENCE. EVEN SO...THE RESULTING DEEPER MOISTURE PUSHING INTO
NORTHWEST MEXICO ON THE EASTERN FLANK OF THE DECAYING SYSTEM WILL
LIKELY BE A FACTOR FOR AT LEAST SOUTHERN ARIZONA. ENOUGH OF A
MOISTURE INCREASE TO PUSH US INTO SCATTERED COVERAGE OVER THE
WEEKEND WITH A MOISTURE GRADIENT FROM NORTH TO SOUTH.

HIGH CENTER RECONSOLIDATING OVER NORTHWEST MEXICO BEHIND THE TROUGH
BULLIES THE DEEPEST MOISTURE BACK AROUND TO THE WEST WITH THE FINAL
TENUOUS REMNANTS OF THE TROPICAL SYSTEM DRAWN UP WEST OF US AND INTO
THE FLOW NORTH OF US. WELL KEEP ISOLATED COVERAGE BUT NOT SURE
ABOUT THINGS AFTER THE WEEKEND.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

MEYER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 7:45 PM MSTFlash Flood WarningTWCPima60 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.